Georgia, 2023Hail and Damaging Wind in Georgia, May 9, 2023
May 9, 2023 · NWS FFC · 5 events in 4 counties and zones
Scattered afternoon and evening thunderstorms moved across parts of north and central Georgia. A few of these storms became severe, producing hail up to 1 inch (quarter-sized) and brief strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered afternoon and evening thunderstorms moved across parts of north and central Georgia. A few of these storms became severe, producing hail up to 1 inch (quarter-sized) and brief strong wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 9, 12:53 PM EST, 27 minutes earlier.
Area forecast discussion, May 9, 12:53 PM EST, 27 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
153 PM EDT Tue May 9 2023
...New 18Z Aviation Discussion...
.SHORT TERM...
(Today through Wednesday)
Issued at 349 AM EDT Tue May 9 2023
This morning rain showers and thunderstorms continue to move
southeastward toward the FA through TN along a surface boundary ahead
of a cold front. This complex of storms will likely brush N GA as it
continues southeast over the next few hours. After the morning
convection across our northern counties our next chance for
convection will be after 18Z as a weak H500 disturbance and the
aforementioned cold front works its way through the CWA. CAMs
continue to provide quite the range of outcomes for this afternoon.
Have toned down PoPs across areas north of I20, but with FROPA
occurring across central GA in the afternoon and the presence of
decent instability it is possible that a few storms become strong to
severe capable of producing strong wind gusts. Tomorrow the front
will stall across our southern border acting as as a focus for
precip to develop. The rest of the FA will see much drier conditions
thanks to the dry northwesterly flow aloft.
Temperatures today and tomorrow will continue to warm with highs
reaching the mid 80s north of I20 and upper 80s to lower 90s south
of I20. Low temperatures will only fall into the 60's across the
entire area.
28
&&
.LONG TERM...
(Wednesday night through Monday)
Issued at 349 AM EDT Tue May 9 2023
Upper ridging will slowly migrate further east by late week with the
CWA more on the western periphery of the surface high. This will
result in mainly diurnally driven convection across western and
north GA but chances overall are low through the weekend.
Similar to the previous forecast, maintained slight chance PoPs
through the majority of the period. It's not until early next
week that guidance hints at a shortwave and weak surface boundary
moving through the region from the north bringing another chance
for some showers and storms. Still too far out to hash out any
details but highest rain chances look to be confined to North GA.
Temperatures are forecast to be in the 80s through Friday and
climb into the upper 80s to near 90 through the weekend. Low
temperatures will range from the upper 50s to 60s.
07
&&
.AVIATION...
(18Z TAFS)
Issued at 136 PM EDT Tue May 9 2023
A low cloud deck that developed over west Georgia has been slow to
lift and erode, and scattered MVFR clouds remain near the ATL
sites, as a result. Otherwise, VFR conditions are expected to
continue through the remainder of the day. Convection appears to
be getting started along an axis to the south of the metro area.
At this time, coverage of TSRA are still expected to be too low
to include a TEMPO, but VCSH has been maintained at ATL through
the afternoon. Winds will be W to NW at 5-10 kts until shifting to
NE after 08Z. Scattered MVFR level clouds will once again be
possible in the early morning hours at ATL, roughly from 10-15Z.
//ATL Confidence...18Z Update...
Medium confidence on all elements.
King
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 61 81 58 82 / 10 10 10 10
Atlanta 63 83 62 82 / 10 10 10 20
Blairsville 55 78 55 76 / 0 10 10 10
Cartersville 62 84 61 82 / 20 10 10 20
Columbus 67 89 65 85 / 20 30 20 30
Gainesville 60 79 58 79 / 10 10 10 10
Macon 65 85 62 85 / 10 20 10 20
Rome 61 84 61 83 / 10 10 10 30
Peachtree City 62 84 62 82 / 10 20 10 20
Vidalia 66 84 61 85 / 10 20 10 10
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...28
LONG TERM....07
AVIATION...King
Hazardous weather outlook, May 9, 3:19 AM EST, 10 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
419 AM EDT Tue May 9 2023
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-100830-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
419 AM EDT Tue May 9 2023
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...Today and Tonight...
Scattered thunderstorms will be possible this afternoon and
evening. A few strong storms are possible and an isolated severe
storm cannot be ruled out. The primary thunderstorm hazards will
be gusty winds, lightning and small hail.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday...
A summer-like pattern will support several rounds of showers and
thunderstorms through the remainder of the week. Predicting the
exact timing and areal extent of the storms is difficult at this
time. Some storms will be capable of heavy rain, brief strong
winds, and cloud-to- ground lightning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, May 9, 1:06 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
206 PM EDT Tue May 9 2023
GAZ052-091830-
Heard GA-
206 PM EDT Tue May 9 2023
...A strong thunderstorm will impact portions of Heard County through
230 PM EDT...
At 206 PM EDT, a strong thunderstorm was over Roosterville, or 7
miles northwest of Franklin, moving east at 15 mph.
HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Franklin, Ephesus, Centralhatchee, Frolona, Powers Crossroads and
Roosterville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3343 8527 3343 8511 3339 8500 3329 8496
3328 8496 3328 8495 3317 8509 3320 8510
3319 8511 3318 8511 3331 8527 3341 8529
TIME...MOT...LOC 1806Z 292DEG 15KT 3337 8518
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHHail, Heard
- When
- May 9, 1:20 PM EST to 1:21 PM EST
- Where
- Heard County, 2.01 mi W of Glenloch
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.397, -85.115
Trained spotter reported quarter to ping pong sized hail off of Hwy 27 between Powell Road and Armstrong Mill Road.
Hail, Coweta
- When
- May 9, 1:46 PM EST to 1:47 PM EST
- Where
- Coweta County, 2.73 mi N of Raymond
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.370, -84.720
Report of quarter sized hail in the Summergrove and Eastlake neighborhoods near Oak Shores Dr and Lake Forest Dr.
Hail, Coweta
- When
- May 9, 1:50 PM EST to 1:51 PM EST
- Where
- Coweta County, 1.15 mi E of Thomas Xrds
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.400, -84.660
Report of quarter sized hail at interseciton of HWY 34 and Ebenezer Church Rd.
Thunderstorm Wind, Clarke
- When
- May 9, 4:08 PM EST to 4:10 PM EST
- Where
- Clarke County, 0.57 mi E of Athens
- Measured
- 56 kt (64 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 33.950, -83.370
Report of tree falling on person and injuring them near the Oconnee Hill Cemetery.
Hail, Floyd
- When
- May 9, 5:10 PM EST to 5:11 PM EST
- Where
- Floyd County, 2.39 mi ESE of Lavender
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.210, -85.110
Public reports Quarter size hail at Hillindale Dr SE and Cartersville Hwy SE.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kansas, May 9, 2023$1.4 million · 2.5 in hail · 15 events
- Hail and Damaging Winds in Missouri, May 9, 2023$597,000 · 2 in hail · 32 events
- Damaging Winds in Texas, May 9, 2023$1.6 million · 77 kt wind · 9 events
- Damaging Wind in Tennessee, May 9, 2023$2.0 million · 52 kt wind · 1 event
- Hail in North Dakota, May 9, 2023$1.5 million · 1.75 in hail · 6 events
- Flash Flooding in Texas, May 9 to 10, 2023$200,000 · 3 events
- Hail and Damaging Winds in North Carolina, May 9, 2023$90,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Kansas, May 9, 20234 in hail · 44 events
- Hail and Damaging Winds in Kansas, May 9, 2023$4,000 · 2 in hail · 39 events
- Tornado and Damaging Winds in Texas, May 9, 2023$50,000 · 56 kt wind · 4 events
- Tornadoes and Hail in Kansas, May 9, 20231.25 in hail · 34 events
- Hail and Damaging Winds in North Carolina, May 9, 20232 in hail · 32 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098400, 1102267, 1102268, 1102270, 1102269.